Alert archive / Pennsylvania / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Binghamton, NY

July 13, 2023Pike County, Wayne County, Pennsylvania; Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 13, 2023, 11:04 PM EDT for Pike County, Wayne County, Pennsylvania; Sullivan County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2023, 11:04 PM EDT (03:04 UTC)
Expired
Jul 14, 2023, 2:15 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Sullivan County, NY, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 100 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 3.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1347 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
1.0
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted.

138 
WGUS51 KBGM 140304
FFWBGM
NYC105-PAC103-127-140615-
/O.NEW.KBGM.FF.W.0013.230714T0304Z-230714T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1104 PM EDT Thu Jul 13 2023

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southwestern Sullivan County in central New York...
  Northern Pike County in northeastern Pennsylvania...
  East Central Wayne County in northeastern Pennsylvania...

* Until 215 AM EDT.

* At 1104 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Honesdale, Narrowsburg, Lava, Tusten, Laurella, Beaver Brook, 
  Seelyville and Headley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4151 7528 4157 7530 4161 7507 4163 7494
      4156 7490

FLASH FLOOD...RADAR INDICATED

$$

TAC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:11 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 13, 9:11 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
911 PM EDT Thu Jul 13 2023

.SYNOPSIS...
Scattered showers and storms remain along the Southern Tier and
areas southward through this evening. Additional showers and
thunderstorms will be around Friday. Very warm and humid
Saturday and Sunday with thunderstorm chances increasing later
in the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
910 PM Update...

Scattered showers and storms can be seen on radar along the
Southern Tier and areas southward, and will become more
isolated overnight. Patchy fog may develop overnight from areas
that received a bit of rainfall from today's showers and storms.

No major changes to the near term forecast; blended observations
into the forecast.

705 PM Update...

The main axis of showers and thunderstorms continues to shift
slowly southward to the PA/NY line early this evening. The
environment is still favorable for these storms to produce
damaging winds, hail and heavy rain into the mid evening. These
storms are moving fast enough to where any flooding looks highly
localized. Also added patchy fog to the forecast overnight
given today's rainfall. Quite a bit of the severe thunderstorm
watch has been removed as storms have moved south of the Finger
Lakes and NY Thruway areas.

330 PM UPDATE

A severe thunderstorm watch remains in effect until 8 PM for our NY
counties. A line of strong to severe thunderstorms across CNY will
continue to press eastward the rest of this afternoon into early
this evening. These storms have had a history of producing locally
damaging winds resulting in downed trees. The southern extent of the
line is still struggling to reach the NY/PA boarder, so the main
concern for the strongest of storms remains from the Southern Tier
northward. Heavy rain, hail and frequent lightning will continue
to accompany these storms and an isolated tornado threat
remains as well. Showers and thunderstorms will be more spotty
in nature for NE PA, but any storm can still be heavy and gusty
through the early evening. See previous discussion for more
detail.

2PM UPDATE

A severe thunderstorm watch has been issued until 8 PM for all NY
counties in the CWA. The SPC has raised areas near and east of I-81
in NY to an enhanced risk of severe thunderstorms, while the rest of
the area remains under a slight risk into this evening. A line of
thunderstorms moving into central NY stretching down to the NY/PA
border this afternoon will continue pressing eastward, moving into a
favorable environment for strong to locally severe t-storms.
Thunderstorms will be capable of producing heavy rain, large hail,
frequent lightning and damaging winds. An isolated tornado or two
cannot be ruled out, especially for Oneida, Otsego and Delaware
counties. SB CAPE values ahead of this line are above 2000 J/kg,
DCAPE has risen above 1000 J/kg over much of the area, low-level
lapse rates continue to increase and plenty of low-level shear is in
place. The main threat for t-storms looks to be between 18-22Z, then
the QLCS is expected to become more broken and showers and t-storms
Showers and thunderstorms will taper off during the evening
hours, but as the cold front lifts back north overnight, a few
showers and even a thunderstorm will remain. more scattered in
nature, especially east of I-81. There is some uncertainty on
how far south the line will extend into NE PA as the southern
extent of the storms are battling drier air, but even if the
line doesn't extend much past the NY/PA border, there still can
be some isolated showers or t-storms that pop up in this area.

The cold front responsible for the storms this afternoon and evening
will be just south of the CWA early tonight, but later on it will
begin to lift back northward, keeping a chance of a few showers and
an isolated t-storm around overnight, especially from NE PA into the
Catskills. It will remain warm and muggy overnight with lows in the
60s.

As the cold front finally pulls away from the area Friday, a wave of
low pressure moving along the front can still trigger showers and a
few thunderstorms, especially in the afternoon and evening with the
heating of the day, with the Catskills to NE PA seeing the best
chance of this pop up convection. Temperatures will still be running
a bit above average for most Friday afternoon with highs in the
lower to mid 80s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
1210 PM update...

Mostly dry conditions are expected Saturday, though isolated to
scattered showers and thunderstorms cannot rule out. These
showers/storms would develop ahead of an approaching cold front that
will bring another round of showers and storms to the region late
Saturday night and into Sunday. There will be enough instability and
shear for the possibility of isolated strong storms. Instability is
modeled to be slightly better for Sunday. PWATs will approach 1.5
inches which could lead to moderate to heavy showers as well. Given
recent rainfall and additional rainfall chances between now and this
weekend, WPC does have the region in a marginal risk for excess
rainfall all weekend. The front will continue to move through Sunday
night and is expected to be through by Monday morning. Behind the
front, high pressure will build into the region, resulting in dry
conditions from west to east.

Highs on Saturday will be well into the 80s. The front will bring
some relief for the second half of the weekend as temps will max out
at least a few degrees cooler on Sunday. The same can be said for
the overnight periods; mid to upper 60s Saturday night, but cooling
to the low to mid 60s Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
1210 PM update...

The long term period will be impacted by an upper-level low that
will move across eastern Canada early next week. Monday will start
out dry as weak high pressure remains in place. A wave will move
through Monday night, bringing a round of showers. As the low moves
east, a trough will dig south across the Great Lakes and into the
Tennessee Valley. This trough will move move through the region
Tuesday and into Tuesday night with yet another round of showers and
thunderstorms. With the trough departing, drier air moves in with
high pressure, resulting in a drier midweek period, though rain
showers may return Thursday.

The start of the week will likely remain warm and muggy. Some relief
will come with the passing trough and rain showers, leading to a
pleasant middle part of the week.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Showers and thunderstorms this evening continue to be mainly
focused between KAVP and KBGM. While they are moving south the
current expectation is they stay north and east of KAVP.
Attention then turns to possible fog formation leading to MVFR
and lower visibility restrictions possibly at KITH, KRME and
KBGM with the highest threat at KELM. VFR most of Friday, a few
additional showers and thunderstorms possible at KAVP.

Outlook...

Friday night through Tuesday...Active pattern continues with
more showers and storms possible; mainly in the afternoons and
evenings. Highest chances on Sunday. Restrictions possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...KL/MJM
NEAR TERM...DK/KL/MWG
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...DK/MJM/MWG
Hazardous weather outlook, Jul 13, 10:12 PM EDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1012 PM EDT Thu Jul 13 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150215-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1012 PM EDT Thu Jul 13 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 8:25 PM EDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
825 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     1 SSE Mt Vision         42.56N 75.05W
07/13/2023                   Otsego             NY   911 Call Center

            Corrects previous tstm wnd dmg report from 1
            SSE Mt Vision. Tree down over Upper Dutch
            Hill Road.

&&
Local storm report, Jul 13, 8:39 PM EDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
839 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     Tstm Wnd Dmg     2 S Kimbles             41.44N 75.14W
07/13/2023                   Pike               PA   911 Call Center

            Tree down on wires on Kimbles Rd.

&&
Special weather statement, Jul 13, 8:55 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
855 PM EDT Thu Jul 13 2023

PAZ048-072-140130-
Southern Wayne PA-Pike PA-
855 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of south central Wayne
and central Pike Counties through 930 PM EDT...

At 855 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greentown, or 14 miles north of Mount Pocono, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lackawaxen, Blooming Grove, Paupack, Greentown, Greeley, Pecks Pond,
Ledgerdale, Panther, Newfoundland and Promised Land State Park.

This includes the following highway exits...
 Interstate 84 between 20 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York.

&&

LAT...LON 4136 7537 4149 7499 4148 7498 4147 7496
      4129 7486 4126 7535
TIME...MOT...LOC 0055Z 260DEG 34KT 4132 7529

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kistner
Special weather statement, Jul 13, 9:18 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
918 PM EDT Thu Jul 13 2023

PAZ040-048-072-140145-
Southern Wayne PA-Northern Wayne PA-Pike PA-
918 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of central Wayne and
northwestern Pike Counties through 945 PM EDT...

At 918 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hawley, or near Honesdale, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lackawaxen, Honesdale, Paupack, Shohola, Hawley, Headley, Seelyville,
Lakeville, Beach Lake and Kimbles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York.

&&

LAT...LON 4137 7524 4152 7539 4169 7506 4162 7505
      4161 7508 4155 7502 4154 7502 4151 7500
      4150 7498 4148 7499 4147 7496 4148 7493
      4146 7490
TIME...MOT...LOC 0118Z 248DEG 22KT 4150 7528

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kistner
Special weather statement, Jul 13, 9:45 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
945 PM EDT Thu Jul 13 2023

NYZ062-PAZ048-072-140230-
Sullivan NY-Southern Wayne PA-Pike PA-
945 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southwestern
Sullivan, east central Wayne and north central Pike Counties through
1030 PM EDT...

At 945 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lackawaxen, or 12 miles southeast of Honesdale, moving northeast at
25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lackawaxen, Bethel, Shohola, Tusten, Lava, Narrowsburg, Eldred,
Smallwood, White Lake and Highland Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York.

&&

LAT...LON 4149 7473 4150 7475 4148 7476 4140 7511
      4154 7518 4172 7487 4151 7466
TIME...MOT...LOC 0145Z 245DEG 20KT 4149 7505

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kistner
Special weather statement, Jul 13, 10:11 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1011 PM EDT Thu Jul 13 2023

NYZ062-PAZ040-048-072-140245-
Sullivan NY-Southern Wayne PA-Northern Wayne PA-Pike PA-
1011 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of west central
Sullivan, central Wayne and northern Pike Counties through 1045 PM
EDT...

At 1011 PM EDT, Doppler radar was tracking a strong thunderstorm over
Honesdale, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Honesdale, Bethel, Tusten, Waymart, Prompton, Bethany, Lava,
Narrowsburg, Smallwood and White Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4146 7538 4160 7541 4173 7483 4165 7479
      4157 7497 4150 7511
TIME...MOT...LOC 0211Z 256DEG 39KT 4157 7520

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:07 PM EDTSpecial Weather StatementBGMPike23 min
Jul 13, 8:11 PM EDTSevere Thunderstorm WarningBGMPike19 min
Jul 13, 8:29 PM EDTSevere Thunderstorm WarningBGMPike46 min
Jul 13, 8:55 PM EDTSpecial Weather StatementBGMPike35 min
Jul 13, 9:17 PM EDTSevere Thunderstorm WarningBGMPike42 min
Jul 13, 9:18 PM EDTSpecial Weather StatementBGMWayne27 min
Jul 13, 10:06 PM EDTSevere Thunderstorm WarningBGMPike39 min
Jul 13, 10:11 PM EDTSpecial Weather StatementBGMWayne34 min
Jul 13, 10:44 PM EDTSevere Thunderstorm WarningBGMPike, Wayne46 min
Jul 14, 12:05 AM EDTSpecial Weather StatementBGMLuzerne25 min
Jul 14, 12:48 AM EDTSpecial Weather StatementBGMLackawanna27 min
Jul 14, 1:26 AM EDTFlash Flood WarningBGMPike3 hr
Jul 14, 1:30 AM EDTSpecial Weather StatementBGMBradford30 min
Jul 14, 1:33 AM EDTAreal Flood AdvisoryBGMPike2 hr
Jul 14, 1:57 AM EDTSpecial Weather StatementBGMWyoming33 min
Jul 14, 3:05 AM EDTSpecial Weather StatementBGMWayne40 min
Jul 14, 3:31 AM EDTFlood WatchBGMPike, Wayne20 hr
Jul 14, 7:21 AM EDTSpecial Weather StatementBGMPike24 min
Jul 14, 7:44 AM EDTSpecial Weather StatementBGMPike31 min
Jul 14, 1:45 PM EDTSpecial Weather StatementBGMLackawanna30 min
Jul 14, 1:53 PM EDTSevere Thunderstorm WarningBGMLackawanna35 min
Jul 14, 5:18 PM EDTSpecial Weather StatementBGMWayne42 min
Jul 14, 5:41 PM EDTSevere Thunderstorm WarningBGMBradford, Luzerne, Wyoming26 min
Jul 14, 5:48 PM EDTSpecial Weather StatementBGMWayne42 min
Jul 14, 5:52 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne38 min
Jul 14, 6:05 PM EDTSpecial Weather StatementBGMLuzerne40 min
Jul 14, 6:20 PM EDTSpecial Weather StatementBGMPike40 min
Jul 14, 6:31 PM EDTSevere Thunderstorm WarningBGMPike44 min
Jul 14, 7:10 PM EDTSpecial Weather StatementBGMPike35 min
Jul 13, 8:04 PM EDTSevere Thunderstorm WarningBGMSullivan41 min
Jul 13, 9:45 PM EDTSpecial Weather StatementBGMSullivan45 min
Jul 13, 11:09 PM EDTSpecial Weather StatementBGMSullivan36 min
Jul 13, 11:31 PM EDTSpecial Weather StatementBGMSullivan29 min
Jul 13, 11:37 PM EDTFlash Flood WarningBGMSullivan3 hr
Jul 14, 4:17 PM EDTSpecial Weather StatementBGMOtsego28 min
Jul 14, 4:31 PM EDTSevere Thunderstorm WarningBGMOtsego44 min
Jul 14, 4:48 PM EDTAreal Flood AdvisoryBGMOtsego117 min
Jul 14, 6:12 PM EDTSpecial Weather StatementBGMDelaware48 min
Jul 14, 6:27 PM EDTSpecial Weather StatementBGMDelaware33 min
Jul 14, 6:31 PM EDTAreal Flood AdvisoryBGMDelaware119 min
Jul 14, 7:14 PM EDTSpecial Weather StatementBGMDelaware46 min
Jul 14, 7:30 PM EDTSpecial Weather StatementBGMBroome45 min
Jul 14, 7:37 PM EDTAreal Flood AdvisoryBGMDelaware69 min
Jul 14, 7:59 PM EDTSevere Thunderstorm WarningBGMDelaware46 min

Nearby

Flash Flood Warnings in Pennsylvania, 2023Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.